Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Characterizations of amenable Banach algebras


Author: Anthony To-Ming Lau
Journal: Proc. Amer. Math. Soc. 70 (1978), 156-160
MSC: Primary 46L05; Secondary 46H05
DOI: https://doi.org/10.1090/S0002-9939-1978-0492065-4
MathSciNet review: 492065
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show that a Banach algebra A is amenable if and only if A has any one of the following properties: (i) whenever X is a Banach A-bimodule and Y is an A-submodule of X, then for each $ f \in {Y^ \ast }$ such that $ a \cdot f = f \cdot a,a \in A$, there exists $ \tilde f \in {X^ \ast }$ which extends f and $ a \cdot \tilde f = \tilde f \cdot a$ for all $ a \in A$; (ii) whenever X is a Banach A-bimodule, there exists a bounded projection P from $ {X^ \ast }$ onto { $ f \in {X^ \ast };a \cdot f = f \cdot a$ for all $ a \in A$} such that $ T \cdot P = P \cdot T$ for any $ \mathrm{weak}^*$ continuous bounded linear operator T from $ {X^ \ast }$ into $ {X^\ast}$ commuting with the action of A on $ {X^\ast}$. The class of ultraweakly amenable von Neumann algebras with separable predual can be similarly characterized.


References [Enhancements On Off] (What's this?)

  • [1] J. W. Bunce, Characterizations of amenable and strongly amenable $ {C^ \ast }$-algebras, Pacific J. Math. 43 (1972), 563-572. MR 0320764 (47:9298)
  • [2] -, Representations of strongly amenable $ {C^\ast}$-algebras, Proc. Amer. Math. Soc. 32 (1972), 241-246. MR 0295091 (45:4159)
  • [3] -, Finite operators and amenable $ {C^\ast}$-algebras, Proc. Amer. Math. Soc. 56 (1976), 145-151. MR 0402514 (53:6333)
  • [4] A. Connes, On the cohomology of operator algebras (preprint). MR 0493383 (58:12407)
  • [5] E. G. Effros and E. C. Lance, Tensor products of operator algebras, Advances in Math. 25 (1977), 1-34. MR 0448092 (56:6402)
  • [6] B. E. Johnson, Cohomology in Banach algebras, Mem. Amer. Math. Soc. No. 127, 1972. MR 0374934 (51:11130)
  • [7] -, Approximate diagonals and cohomology of certain annihilator Banach algebras, Amer. J. Math. 94 (1972), 685-698. MR 0317050 (47:5598)
  • [8] A. T. Lau, Semigroup of operators on dual Banach spaces, Proc. Amer. Math. Soc. 54 (1976), 393-396. MR 0493507 (58:12507)
  • [9] R. J. Silverman, Means on semigroups and the Hahn-Banach extension property, Trans. Amer. Math. Soc. 83 (1956), 222-237. MR 0084721 (18:910b)
  • [10] F. J. Yeadon, Fixed points and amenability: a counterexample, J. Math. Anal. Appl. 45 (1974), 718-720. MR 0350444 (50:2936)
  • [11] J. W. Bunce and W. L. Paschke, Quasi-expectations and amenable von Neumann algebras (preprint). MR 0482252 (58:2330)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L05, 46H05

Retrieve articles in all journals with MSC: 46L05, 46H05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0492065-4
Keywords: Amenable Banach algebra, amenable group, injective von Neumann algebra, Hahn-Banach extension
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society